MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. BALLOON CONTROL UNIT

OLYMPUS MEDICAL SYSTEMS CORP. BALLOON CONTROL UNIT
Model Number OBCU
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation (2001)
Date of Event 06/22/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It is reported in the literature titled ¿impact of scope exchange from a long single balloon enteroscope to a gastroscope during enteroscopy-assisted endoscopic retrograde cholangiopancreatography in patients with surgically altered anatomy,¿ patients experienced adverse effects during or after procedures using olympus devices.Case with patient identifier (b)(6) reports gif-cq260.Case with patient identifier (b)(6) reports sif-q260.Case with patient identifier (b)(6) reports st-sb1.Case with patient identifier (b)(6) reports obcu.Case with patient identifier (b)(6) reports d-201-10704.Background/aims: endoscopic retrograde cholangiopancreatography (ercp) in patients with surgically altered anatomy (saa) is challenging to gastrointestinal endoscopists.The aim of this study was to evaluate the impact of scope exchange from a long single balloon enteroscope (sbe) to a gastroscope during sbe-assisted ercp (sbe-ercp) in patients with saa.Methods: patients who underwent sbe-ercp between february 2019 and october 2020 were retrospectively identified.Intubation success, scope exchange success, cannulation success, and therapeutic success were analyzed along with complications.Results: fifty-six patients with various saas underwent sbe-ercp procedures, including billroth ii subtotal gastrectomy (b-ii, n=13), pylorus-preserving pancreato-duodenectomy (pppd, n=6), roux-en-y hepaticojejunostomy (rey hj, n=4), and total gastrectomy with rey anastomosis (tg rey, n=33).Overall intubation, cannulation, and therapeutic success rates were 89.3%, 82.1%, and 82.1%, respectively.Therapeutic success rates did not differ significantly among the type of saa.Successful scope exchange rate after successful intubation was significantly higher in native papilla (b-ii and tg rey, 83.3%, 35/42) compared to bilioenteric anastomosis (pppd and rey hj, 0%, 0/8, p<0.001).Intubation success, scope exchange, and cannulation success were associated with therapeutic success (p<0.001).In multivariate analysis, successful scope exchange was the only factor related to cannulation success (p=0.02).The major complication rate was 1.8% (one perforation).Conclusions: sbe-ercp is a safe and effective procedure to treat biliary problems in patients with saa.Successful scope exchange may lead to higher therapeutic success by way of cannulation success.Adverse events occurred in six of 56 patients (10.7%).One case of perforation occurred in tg rey that required surgical repair of intestinal perforation and biliary stone removal.Asymptomatic hyperamylasemia occurred in five cases (two in b-ii, three in tg rey).There were no other complications including bleeding, post-ercp pancreatitis, or procedure-related deaths.There is no report of any olympus device malfunction in any procedure described in this study.
 
Additional Manufacturer Narrative
The device referenced in this report was not returned to olympus for evaluation.The definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Additional Manufacturer Narrative
This report is being supplemented to provide a correction and additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Olympus will continue to monitor field performance for this device.

Brand Name
BALLOON CONTROL UNIT
Common Device Name
BALLOON CONTROL UNIT
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14760302
Report Number8010047-2022-10494
Device Sequence Number16481040
Product Code FDA
UDI-Device Identifier04953170239533
UDI-Public04953170239533
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K071254
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Literature,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberOBCU
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2022
Supplement Date Received by Manufacturer07/01/2022
Initial Report FDA Received Date06/21/2022
Supplement Report FDA Received Date07/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown